Alert archive / Colorado / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 23, NWS Denver/Boulder, CO

May 28, 2008Lincoln County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at May 28, 2008, 4:41 PM MDT for Lincoln County, Colorado. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 28, 2008, 4:41 PM MDT (22:41 UTC)
Expired
May 28, 2008, 5:45 PM MDT
In force
64 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon

County Lincoln County, CO

The radar

The Pueblo radar (KPUX), 81 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2008-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2008-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
877 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
144 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 282241
SVRBOU
COC073-282345-
/O.NEW.KBOU.SV.W.0023.080528T2241Z-080528T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
441 PM MDT WED MAY 28 2008

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO

* UNTIL 545 PM MDT

* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
  SOUTH OF WILD HORSE POINT...OR 33 MILES NORTH OF LA JUNTA...MOVING
  NORTHEAST AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WILD HORSE
  POINT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
      3869 10316 3867 10318 3861 10318 3860 10316
      3857 10316
TIME...MOT...LOC 2240Z 219DEG 23KT 3850 10344

$$
2 follow-up statements
000 
WWUS55 KBOU 282319
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
519 PM MDT WED MAY 28 2008

COC073-282345-
/O.CON.KBOU.SV.W.0023.000000T0000Z-080528T2345Z/
LINCOLN CO-
519 PM MDT WED MAY 28 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHEASTERN LINCOLN COUNTY...

AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 15 MILES EAST OF WILD HORSE POINT...OR 45 MILES NORTH OF LA
JUNTA...MOVING NORTHEAST AT 25 MPH.

LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
      3869 10316 3867 10318 3861 10318 3860 10316
      3857 10316
TIME...MOT...LOC 2319Z 242DEG 22KT 3861 10318

$$
000 
WWUS55 KBOU 282340
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
540 PM MDT WED MAY 28 2008

COC073-282350-
/O.EXP.KBOU.SV.W.0023.000000T0000Z-080528T2345Z/
LINCOLN CO-
540 PM MDT WED MAY 28 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LINCOLN COUNTY
WILL EXPIRE AT 545 PM MDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS EXITED THE AREA.

LAT...LON 3851 10324 3851 10359 3852 10360 3894 10316
      3869 10316 3867 10318 3861 10318 3860 10316
      3857 10316
TIME...MOT...LOC 2340Z 242DEG 22KT 3867 10303

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 2:45 AM MDT, 13 hours 56 minutes earlier.

Area forecast discussion, May 28, 2:45 AM MDT, 13 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
245 AM MDT WED MAY 28 2008

.SHORT TERM...ANOTHER SHORTWAVE WILL PASS NORTHWEST OF US TODAY
ACROSS UTAH AND WYOMING. LIFT ASSOCIATED WITH THIS WILL BRUSH ACROSS
NORTHWESTERN COLORADO. WINDS BEGINNING TO RESPOND NOW WITH
INCREASING SOUTHWEST FLOW ALOFT STARTING TO PUSH THE MOISTURE OUT OF
THE HIGHER EAST SLOPES. MEANWHILE LOW LEVEL SOUTHEASTERLIES STARTING
TO CRANK UP ON THE PLAINS. MODELS ARE SHOWING A BIT MORE WIND WITH
THIS SYSTEM THAN THEY WERE EARLIER...AND CURRENT WINDS DO SEEM A BIT
AHEAD OF THE PLAN. LOW CLOUDS SHOULD BE SWEPT OUT OF DENVER EARLY
THIS MORNING...WHILE THE SOUTHEAST WINDS OUT ON THE PLAINS WILL TEND
TO MAINTAIN THE INVERSION. WHILE TURBULENCE MAY WELL LIFT AND
DISSIPATE THE STRATUS THIS MORNING...THE SURFACE WILL REMAIN COOL
WITH A SUBSTANTIAL INVERSION AS THERE IS WARMING ALOFT.

MODEL SOUNDINGS SHOW A SUBSTANTIAL CAPPING INVERSION ON THE PLAINS
ALL DAY...WHILE DOWNSLOPING OFF THE PALMER DIVIDE HELPS THE LOW
LEVELS KEEP UP AROUND DENVER. FLOW IS PROBABLY TOO STRONG FOR A NICE
DENVER CYCLONE...BUT WE WILL LIKELY SEE A WEAKNESS IN THE WIND FIELD
ON THE WEST SIDE OF DENVER AND ALSO THE TURNING WITH MORE OF AN
EASTERLY COMPONENT INTO LARIMER COUNTY. TEMPERATURES LOOK 3-5
DEGREES F TOO COOL FOR SURFACE BASED CONVECTION...BUT GIVEN THE
STRENGTH OF THE WIND THIS IS DANGEROUSLY CLOSE. MODEL SOUNDINGS SHOW
AROUND 1200 J/KG OF CAPE WITH TEMP/DP OF 80/45. WIND PROFILE WILL BE
FAVORABLE FOR SUPERCELLS...AND HELICITIES APPROACHING 200 M2/S2 IF
YOU THROW IN A 10 KT EAST WIND AT THE SURFACE. HOWEVER...IT IS
QUESTIONABLE IF ANY STORMS WOULD LAST LONG ENOUGH TO GET SUPERCELL
ORGANIZATION GIVEN THE FAST FLOW AND COOLER AIR TO THE EAST. SPC HAS
LOW THREAT OF SEVERE STORMS WHICH LOOKS REASONABLE...BUT MESOSCALE
EFFECTS COULD BOOST THE ODDS IN/NEAR THE FOOTHILLS NORTH OF DENVER.
THIS BEARS WATCHING AS WE SEE HOW QUICK THE CLOUDS GO AWAY AND THE
HEATING PROGRESSES.

SKIES SHOULD CLEAR AS CONVECTION DISSIPATES THIS EVENING...BUT SOUTH
WINDS SHOULD BE STRONG ENOUGH TO LIMIT INVERSIONS...SO A RATHER MILD
NIGHT IS IN ORDER. ENOUGH MOISTURE ADVECTION COULD PRODUCE SOME
STRATUS BY MORNING...THOUGH I EXPECT IT WOULD BE RATHER HIGH DUE TO
THE WIND AND REMAIN EAST OF DENVER.

.LONG TERM...A MDT TO STG SWLY FLOW WILL BE OVER CO WITH AN UPPER
RIDGE OVER THE SERN U.S. AND A TROUGH ALONG THE WEST COAST.  THE
MDLS INDICATE A VERY DRY AMS IN PLACE WITH ANY LOW LEVEL MSTR
GETTING FLUSHED TO THE EAST OF CO BY THURSDAY AFTN.  ENOUGH MSTR IN
THE MID AND UPPER LEVELS FOR A FEW HIGH BASED TSTMS IN THE AFTN AND
EVENING.  BEST POTENTIAL WL BE OVER SRN AND ERN SECTIONS OF THE
CWFA.  700 MB TEMPERATURES ARE PROGGED TO WARM TO +15C ON THURSDAY
COUPLED WITH GOOD DOWNSLOPE ALG THE FRONT RANGE.  HIGHS SHUD BOUNCE
BACK IN THE MID 80S EASILY.  A WEAK UPPER LEVEL DISTURBANCE WILL
PASS TO THE N OF CO LATE THURSDAY INTO FRIDAY.  AS IT DOES...
SLIGHTLY COOLER TEMPERATURES CAN BE EXPECTED AS A WEAK COLD FRONT
SLIPS INTO THE NERN PLAINS.  700 MB TEMPERATURES ON FRIDAY AFTN DROP
TO AROUND +11C.  BEST CHC FOR TSTMS WILL BE OVER THE NERN PLAINS
WHERE SOME LOW LEVEL MSTR IS EXPECTED TO RETURN.  ALL THESE THINGS
ALREADY REFLECTED IN THE GRIDS SO ONLY MINOR ADJUSTMENTS
ANTICIPATED.  TEMPERATURES WILL REBOUND OVER THE WEEKEND WITH A
BROAD UPPER RIDGE OVER THE CENTRAL U.S. AND A DRY WEST TO
SOUTHWESTERLY FLOW OVER CO.

&&

.AVIATION...LOW CLOUDS AROUND DENVER SHOULD BREAK UP BY MID MORNING
AS WINDS INCREASE. SOUTHEAST WINDS GUSTING TO AROUND 30 KNOTS ARE
EXPECTED IN THE LATE AFTERNOON AND EVENING. ISOLATED THUNDERSTORMS
ARE EXPECTED OVER THE FOOTHILLS AND MAY MOVE OFF A SHORT DISTANCE
ONTO THE PLAINS DURING THE EARLY EVENING...BUT THE THREAT OF
IMPACTING A GIVEN POINT IS LESS THAN 10 PERCENT.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&
GIMMESTAD/COOPER
Hazardous weather outlook, May 28, 11:14 AM MDT, 5 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1114 AM MDT WED MAY 28 2008

COZ030>051-291200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1114 AM MDT WED MAY 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING
ALONG AND WEST OF THE I-25 CORRIDOR FROM THE PALMER DIVIDE NORTHWARD
TO FORT COLLINS AND GREELEY.  SKIES HAVE CLEARED OVER THE I-25
CORRIDOR AND SOUTH PLATTE RIVER VALLEY LATE THIS MORNING...ALLOWING
TEMPERATURES TO BEGIN WARMING.  MODERATE AMOUNTS OF LOW LEVEL
MOISTURE ARE IN PLACE AROUND THE DENVER METRO AREA AND I-25 CORRIDOR
AND SOUTHEASTERLY WINDS ARE EXPECTED TO HOLD THAT MOISTURE IN
PLACE.  WINDS ALOFT OVER COLORADO ARE ALSO FAVORABLE TO PRODUCE
ORGANIZED CONVECTION ONCE THUNDERSTORMS DEVELOP.  THE MOST FAVORED
AREA FOR INITIAL THUNDERSTORM DEVELOPMENT WILL BE OVER THE FOOTHILLS
AND ALONG A LINE FROM WESTERN DENVER TO GREELEY.  THUNDERSTORMS WILL
THEN HAVE A NORTHEASTERLY STORM MOTION.  DUE TO THE WIND PROFILES
OVER NORTHEAST COLORADO...SOME THUNDERSTORMS MAY BECOME SEVERE WITH
HAIL...WIND GUSTS OVER 50 MPH AND POSSIBLE BRIEF TORNADOES.
THUNDERSTORM ACTIVITY ON THE FAR NORTHEASTERN PLAINS IS EXPECTED TO
BE LIMITED DUE TO COOLER TEMPERATURES AND CLOUD COVER.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AFTER 1 PM.

DANKERS

Nearby

Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.